A woman who claims her taking Fosamax in the prevention of bone loss caused by osteoporosis resulted in her developing decay of her jaw bone has reached a confidential settlement with the makers of the drug.
Merck & Co. has been facing this and several other charges since 2009 that taking its leading bisphosphonate drug Fosamax can cause a person to develop jaw bone decay and possibly osteonecrosis of the jaw bone. The woman filing the lawsuit had previously been awarded $8 million in damages but had that amount reduced by a judge who declared the award excessive. A re-trial was sought but before proceedings began, the parties agreed to a private settlement amount.
The pharmaceutical giant Merck already is facing increased legal trouble with its bone loss drug Fosamax as it suffers from the same negative reactions as other bisphosphonate drugs. These drugs as a class, are commonly prescribed to women experiencing menopause. They are designed to prevent bone loss, one of the hallmark symptoms of menopause that could lead to bone fractures and other serious injuries.
While bisphosphonate drugs have proven to be moderately successful at reducing bone loss in menopausal women, there are several dangerous drawbacks to the drugs, ironically each involves decay of bone or weakens bones. Hundreds of women who claim they have taken Fosamax for long periods of time or at high doses have suffered from a weakening of their femur bone that’s resulted in atypical fractures. While Fosamax was being taken to prevent bone loss, it was actually increasing the risk of a fracture of the bone often considered one of the strongest in the body.
More women are beginning to come forward with reports of suffering another painful and dangerous side effect of their taking Fosamax, decay of the jaw bone. Over time, women taking Fosamax and other bisphosphonate drugs could notice pain and inflammation in their jaw. This will worsen and cause decay of the bone. If this develops further, it could lead to osteonecrosis of the jaw bone.
People are more likely to develop osteonecrosis of the jaw if they undergo a dental procedure like a tooth extraction and are currently undergoing chemotherapy with corticosteroids. Preventative dentistry prior to a bisphosphonate drug like Fosamax being prescribed is believed to reduce the likelihood of this dangerous side effect.